Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 6, 2020, 2:27 PM CDT for Culberson County, Texas; 5 counties in New Mexico. It took effect at May 7, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2020, 2:27 PM CDT (19:27 UTC)
- In effect from
- May 7, 2020, 1:00 PM CDT
- Expired
- May 7, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 142 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS84 KMAF 061927 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 227 PM CDT Wed May 6 2020 ...RED FLAG WARNING IS NOW IN EFFECT THURSDAY AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, AND SOUTHEAST NEW MEXICO FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... .Hot, dry, and windy conditions will result in critical fire weather Thursday afternoon across Southeast New Mexico and portions of the higher terrain of West Texas. NMZ116>119-TXZ270-271-273-071100- /O.UPG.KMAF.FW.A.0008.200507T1800Z-200508T0200Z/ /O.NEW.KMAF.FW.W.0008.200507T1800Z-200508T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 227 PM CDT Wed May 6 2020 /127 PM MDT Wed May 6 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR THE GUADALUPE AND DELAWARE MOUNTAINS, AND SOUTHEAST NEW MEXICO FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for the Guadalupe and Delaware Mountains and Southeast New Mexico, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Thursday. The Fire Weather Watch is no longer in effect. * TIMING...Thursday afternoon and early evening. * WINDS...West 15 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...5 to 10 percent. * RFTI...6 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. Stow chains properly, do not drive into tall grass, and be careful with open flames and sparks. && $$
2 follow-up statements
384 WWUS84 KMAF 070854 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 354 AM CDT Thu May 7 2020 ...RED FLAG WARNING IS NOW IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS... AND PORTION OF WEST TEXAS FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... .Hot, dry, and windy conditions will result in critical fire weather this afternoon across Southeast New Mexico and portions of the higher terrain of West Texas. TXZ272-080200- /O.EXA.KMAF.FW.W.0008.200507T1800Z-200508T0200Z/ Van Horn and Highway 54 Corridor- 354 AM CDT Thu May 7 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO, AND VAN HORN AREA FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for the Guadalupe and Delaware Mountains, and Southeast New Mexico, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ CDT this evening. * AFFECTED AREA...Van Horn and Highway 54 Corridor. * TIMING...This afternoon and early evening. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...6 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ116>119-TXZ270-271-273-080200- /O.CON.KMAF.FW.W.0008.200507T1800Z-200508T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson County- 354 AM CDT Thu May 7 2020 /254 AM MDT Thu May 7 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO, AND VAN HORN AREA FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Guadalupe and Delaware Mountains and Southeast New Mexico plains. * TIMING...This afternoon and early evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...6 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. Stow chains properly, do not drive into tall grass, and be careful with open flames and sparks. && $$
393 WWUS84 KMAF 071948 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 248 PM CDT Thu May 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS... AND PORTION OF WEST TEXAS FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... .Hot, dry, and windy conditions will result in critical fire weather this afternoon across Southeast New Mexico and portions of the higher terrain of West Texas. NMZ116>119-TXZ270>273-080200- /O.CON.KMAF.FW.W.0008.000000T0000Z-200508T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 248 PM CDT Thu May 7 2020 /148 PM MDT Thu May 7 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SOUTHEAST NEW MEXICO, AND VAN HORN AREA FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...This afternoon and early evening. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...7 or extreme. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. Stow chains properly, do not drive into tall grass, and be careful with open flames and sparks. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 6, 2:11 PM CDT, 16 minutes earlier.
Area forecast discussion, May 6, 2:11 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
211 PM CDT Wed May 6 2020
.DISCUSSION...
Surface flow this afternoon has veered around to the southeast,
with temperatures on track to top out close to normal in the
middle 80s for most, with 90s confined to portions of the Pecos
and Rio Grande Valleys. Increased low-level moisture will yield
mild overnight lows tonight, in the 60s for most locations.
Thursday will see an abrupt return to well above normal
temperatures as a dryline sharpens up across the Permian Basin and
Lower Trans Pecos. To the west of the dryline, 850mb temperatures
will warm to +30-32C, with downslope warming and deep mixing
yielding highs in the upper 90s and lower 100s. To the east,
moisture will be higher, and highs will be somewhat cooler, though
still above normal in the lower to middle 90s for most. The
position of the dryline will dictate just how warm locations can
get tomorrow, especially across the central Permian Basin and
Stockton Plateau, though for now have trended closer to the warmer
side of guidance. There is also the opportunity for some diurnally
driven convection along the dryline beginning mid to late
afternoon, with additional storms possible across the higher
terrain of the Davis Mountains and Marfa Plateau. Some storms
could become strong, with winds and hail, along with lightning
strikes, the main concerns. In addition to the well above normal
temperatures and potential for storms, Thursday afternoon will
also see the return of critical fire weather conditions across
western portions of the area. Please see the Fire Weather
Discussion below for details.
Late Thursday evening, storms will gradually weaken and move off
to the east, ahead of the next cold front progged to move
through the region late Thursday night into Friday morning. A
shortwave dropping out of the Northern Plains will become absorbed
into a broad trough over the eastern CONUS Thursday night,
sending a cold front south across the Plains and into West Texas
and Southeast New Mexico. The front will be similar to Tuesday
morning's, accompanied by strong northerly to northeasterly winds,
with high winds expected through Guadalupe Pass, where a High Wind
Watch is now in effect. Advisory level winds look likely across
lower elevations, and will defer to later shifts to fine tune
winds and potential headlines as we get closer. Winds will remain
elevated into Friday afternoon, with much cooler temperatures in
the 70s expected for most of the area.
Northwesterly flow aloft will dominate through the weekend, with
below normal temperatures continuing Saturday, and a rebound to
near normal temperatures Sunday and Monday. The dryline looks to
return early next week, with a passing shortwave Monday yielding
the next chance for showers and thunderstorms across much of the
area, though by Tuesday into midweek, the dryline will shift
eastward, likely keeping storms focused just to the east of the
area. Temperatures look to gradually climb above normal by
Wednesday, with widespread highs in the 90s once again.
&&
.FIRE WEATHER...
Critical fire wx conditions are favored across SE NM/GDP Mtns Thur
PM where fuel dryness as seen in ERC-G estimated to be in the 80-
90th percentile. This with critical fire wx (RFTI 6) will be
sufficient for warning. Low-level thermal ridge will be oriented
from EC NM-SE NM-Upper Trans Pecos and within the warmest part of
the low-level thermal ridge min RH could fall to around 5 percent
in parts of Eddy/Lea/Chaves Co.. Wind is not overly impressive
5KFT winds are expected to be around 25 mph, but surface MSLP
gradient will not be very tight, so generally 15-25 mph type winds
in the plains, stronger in the favored areas of the GDP Mtns.
Farther s into the Davis Mtns we have considered issuing a
warning, but composite fuel moisture profile will take a small
hit from good recovery Thur. Still ERC-G will be near 90th
percentile, but winds in the mixed layer are about 5KTs less than
areas to the n. We will have time to look at it again tonight with
new fuels maps before making a final decision. Also of concern is
the potential for dry lightning in Brewster, Presidio, Pecos, and
w Terrell Co. where high resolution HRRR kicks off a few dry
storms, even hints at it closer to Davis Mtns. Gusty and erratic
outflow winds are a concern in and near the mtns.
Any new starts that extend into the Thur evening and Fri AM could
be strongly impacted by a wind shift assocd with a cold front.
NW-N initially the then NE, wind shift in SE NM between 9 PM-
midnight and Trans Pecos 1 AM-6 AM Fri AM, north to far south,
respectively.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 96 60 73 / 0 10 10 0
Carlsbad 61 102 60 76 / 0 0 0 10
Dryden 66 97 68 80 / 0 10 10 10
Fort Stockton 66 100 62 74 / 0 10 10 10
Guadalupe Pass 61 93 53 67 / 0 0 0 10
Hobbs 59 98 55 72 / 0 0 0 0
Marfa 50 95 53 71 / 0 10 10 10
Midland Intl Airport 64 99 60 74 / 0 10 10 0
Odessa 64 99 60 74 / 0 10 0 0
Wink 64 104 60 78 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 8 PM MDT Thursday for Chavez
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Thursday for Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch from late Thursday night through Friday
afternoon for Guadalupe and Delaware Mountains.
&&
49/84Hazardous weather outlook, May 6, 1:32 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Wed May 6 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-071845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Wed May 6 2020 /1232 PM MDT Wed May 6 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions are expected Thursday afternoon into early evening across Southeast New Mexico, the Guadalupe Mountains and adjacent plains. A Red Flag Warning is in effect. There is a marginal risk of severe thunderstorms Thursday and Thursday night across the Eastern Permian Basin, Lower Trans Pecos, and Big Bend Region. Large hail and damaging wind will be the main concerns with these storms. A strong front will move through area starting Thursday night in the north and the far south around sunrise Friday morning. A high wind watch has been issued for Guadalupe Pass and gusts of 40-50 mph will be possible across much of the area in wake of the front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:43 AM CDT | Fire Weather Watch | MAF | Culberson | 12 hr |
| May 6, 2:11 PM CDT | High Wind Watch | MAF | Culberson | 14 hr |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.